Sorry for the dramatic title, but I received a shock recently when I learned something about Latisse. Maybe I am late to the party, but did you know that Latisse can cause your eyes to look aged?
And I was using it!
Latisse is the brand name, or more accurately, the name of a medication used to treat hypotrichosis of the eyelashes. In short, Latisse is prescribed to treat hypotrichosis- loss, reduction or abnormal patterns of eyelash growth.
The active ingredient is Latisse is a 0.03 % of bimatoprost ophthalmic solution. Bimatoprost, a topical prostaglandin analog that was originally a medication used to treat glaucoma, but users and physicians discovered that when they used it their eyelashes would grow thicker and longer.
There is no shortage of testimonials verifying that Bimatoprost increases lash length, thickness, and darkness. But that is not what I am concerned about.
What is less known by users, myself included, is that Bimatoprost can cause Prostaglandin Associated Periorbitopathy which according to eyewiki can include periorbital fat loss and a deepening of the sulcus. This side effect of Latisse was a shock to me. Every user or potential user needs to know this.
In Layman’s terms, bimatoprost can cause the eyes to look tired and sunken, or older.
Researchers state that the prostaglandin causes “prevention of orbital fibroblasts to differentiate into adipocytes” and ” [the prostoglandins] down-regulate fatty acid binding protein expression, which is important for the uptake of free fatty acids and triglyceride synthesis in adipocytes.”
In layman’s terms, the prostaglandin prevents cells in the tissue around the eye from becoming fat cells and causes existing fat cells to starve.
This fat is good fat, the kind you do not want to lose. The tissue in this area supports the eye and if it is sufficient, promotes a youthful look. If this tissue loses it’s fat, or atrophy, you get sunken eyes. Sunken eyes occur with age or illness, but the bimatoprost prostaglandin analoge speeds this process along and worsens its effect.
Still considering using this medication to grow longer lashes?
If you are on the fence about using this product, I highly recommend you read the wiki on Prostaglandin Associated Periobitopathy caused by bimatoprost.
Medications cited in the wiki include bimatoprost, latanoprost, and travoprost. They noted that Bimatoprost caused the most noticeable changes to fat in the orbital area of the eye out of the three medications.
What does Latisse say?
Well, the information from Latisse is somewhat conflicting. There is a Latisse video made by Allergan, floating around cyberspace of a doctor explaining why you shouldn’t worry about using Latisse. She says that since Latisse users only place the solution on the upper lid, it will not affect orbital fat.
I am not convinced. I have used this product. It is a liquid. It can and does get inside the eye. It can also be absorbed by the eyelid, and potentially affect periorbital fat cells.
Here is a segment of the ‘Prescribing Information’ on the Latisse website. “[there is a ] possible causal connection to LATISSE®… and periorbital and lid changes associated with a deepening of the eyelid sulcus.”
Well, I don’t need my Sulcus any deeper, thank you. And the possible risk this drug poses do not outweigh the benefit IMO.
What does the eyewiki say about Bimatoprost the active ingredient in Latisse
The eye wiki, compiled by Optomologists says:
“It is still unknown what percentage of patients experience Prostaglandin Associated Periorbitopathy, but it is safe to say that it is not a rare phenomenon. It has been claimed that once the clinician is looking for it, it can be noticed nearly 100 percent of the time”
Many clinicians and patients assumed the changes to the eye were due to age, but as doctors began hearing complaints they took a closer look. Doctors who had patients who used bimatoprost on only one eye were able to see that the one eye was affected and caused the face to appear asymmetrical.
A good number of users attribute the changes to age, as I did. It was not until I stumbled upon the study that I learned the medication could be a factor.
There are many studies documenting the connection between Bimatoprost Prostaglandin Solution and loss of periorbital fat and periorbital muscle atrophy including:
“Prostaglandin analogues display an inhibitory effect on the differentiation of adipocytes when the cells start to differentiate especially in the late stage of differentiation. Thus, commercial topical prostaglandin analogues may decrease the fat contents of eyelids.
Sounds great… if you want to look like Skeletor.
“The findings indicate that eyes on prostaglandin analog therapy have reduced thicknesses of dermis, orbicularis oculi muscle, and skin to arcus marginalis distance compared with the fellow eyes.
Thinner eyelids? Umm…I’ll Pass!
Sadly I found this research while looking for something else entirely. I had been using the product for at least three or four months by the time I found out what the side effects are and how Bimatoprost operates.
As for myself, I believe it is a risk to use the product and have decided, based on what I learned, that I will never put this on my eyelids again.
I would rather wear falsies than have sunken tired, old looking eyes. I mean, losing eye fat kinda defeats the purpose of having long thick youthful lashes.
It’s like being thin because you have Chrons disease. Sure, you are thin, but is it healthy? does it look or feel good? Nope. Not worth it. ( I suffer from Chrons, but have been in remission for over 7 years, a story for another day)
Just not worth it, it’s not necessary or worth the risk if you do not have a medical condition like Glaucoma. Use falsies instead. At least that is what I am choosing to do.
Till my next discovery,
Miss Katie Lyn
Beauty and the Beaker
Find me on Youtube
See this video on youtube https://youtu.be/3OwKFyeYGZg